Texas, 2022Damaging Wind in Texas, August 9, 2022
August 9, 2022 · NWS LUB · 1 event in 1 county or zone
Isolated thunderstorms developed over much of the area on the afternoon and evening of the 9th. Dry air beneath the cloud bases led to an evaporatively enhanced downburst directly over the Amherst (Lamb County) mesonet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over much of the area on the afternoon and evening of the 9th. Dry air beneath the cloud bases led to an evaporatively enhanced downburst directly over the Amherst (Lamb County) mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 1:29 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 1:29 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
229 PM CDT Tue Aug 9 2022
.SHORT TERM...
An upper level high pressure dome is centered along the
Colorado/Utah state line and little movement is anticipated over the
next 24 hours. This places West Texas under a northeasterly flow
aloft. While this tends to be dry in the cool season, the
undercutting mid-level moisture continues to drive cloudiness and a
chance of storms tonight and tomorrow. Early afternoon analysis
indicates two primary boundaries across the CWA. The first lies
along our northern row of counties with a second extending roughly
along a line from CDS to Plains. With surface heating, Cu field has
become increasingly agitated in these areas and thus, convective
initiation is best suited along and near these two boundaries. An
MCV near Portales is evident on visible satellite and seems to be
playing a role in destabilization across the western two rows of
counties. Another MCV may exist across Briscoe county though its
features are much more subtle. Still, a disturbed Cu field is
noted across Cottle and Childress counties; a likely result of the
presence.
Shear remains quite weak with 0-6km values under 10KT tonight
increasing to perhaps 15KT on Wednesday. Combined with tall, but
ectomorphic CAPE, this should manifest itself via a series of pulse-
mode storms which propagate via outflow processes and subsequent
boundary interactions. While the confidence in storms occurring is
high, exactly when and where is another story. Resultingly, have
broad-brushed chance POPs across the CWA. It's conceivable that a
few locations could spy rainfall amounts in the 0.5" to 2" range
given slow motion vectors. Additionally, wind gusts to about 50 mph
could occur with the stronger storm collapse events and one or two
gusts to 60 mph could be seen. Indications are that storms could
wane late tonight (particularly across the eastern half of the CWFA)
then pick up once again close to sunrise on Wednesday morning.
Temperatures will, of course, be cooler with highs only in the 80s
to lower 90s on Wednesday.
.LONG TERM...
Overall the forecast tomorrow evening through mid next week is lack
luster. Any precip across the region tomorrow afternoon will
diminish fairly quickly after sunset with the exception of a few
straggling showers. The upper high currently situated over the Four
Corners will push eastward by Thursday morning and will settle over
the Central Plains by Thursday afternoon. It is then progged to drift
slowly southward until it encompasses the Southern Great Plains.
While there are no mentionable chances in the forecast, there is
still the potential for a shower/storm or two during the late
afternoon hours. This is especially so if there are subtle
weaknesses in the upper high while it is to our north. Rain chances
become even less likely, but not impossible, as the upper high moves
overhead this weekend. One thing that is more certain is temps
increasing to near/over the century mark by the late weekend and
early next week. Though beyond the forecast period, global models
are in a decent agreement of a pattern change by late next week with
the upper ridge building westward across the western US placing the
FA under northwesterly flow aloft.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/51
Hazardous weather outlook, Aug 9, 2:45 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Tue Aug 9 2022
TXZ021>044-100845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Tue Aug 9 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Showers and thunderstorms will be possible area wide today. While
widespread severe weather is unlikely, a few strong wind gusts to 60
mph will be possible with the strongest thunderstorms. Locally heavy
rainfall will also be possible with the strongest thunderstorms as
they slowly drift to the north.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated to scattered showers and thunderstorms will be possible
across much of the region on Wednesday and over the far southwestern
Texas Panhandle and South Plains on Thursday. Localized heavy rain
and wind gusts to 60 mph will be possible with the strongest storms,
but widespread severe weather is not currently expected.
Hazardous weather is not expected after Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 2:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT TUE AUG 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
08/09/2022 M61 MPH LAMB TX MESONET
&&
EVENT NUMBER LUB2200122
RCBSpecial weather statement, Aug 9, 2:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
310 PM CDT Tue Aug 9 2022
TXZ028-034-092045-
Hockley TX-Lamb TX-
310 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of north central
Hockley and southern Lamb Counties through 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Amherst, or 9 miles west of Littlefield, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Littlefield and Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3391 10262 3404 10252 3393 10220 3370 10237
3388 10262
TIME...MOT...LOC 2010Z 302DEG 13KT 3393 10251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
07Thunderstorm Wind, Lamb
- When
- August 9, 2:45 PM CST
- Where
- Lamb County, 0.9 mi E of Amherst
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.022, -102.404
A Texas Tech University West Texas mesonet site near Amherst measured a severe wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Drought in Iowa, August 9 to 31, 202211 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037133.